Heavy Rain, Putnam
- When
- June 24, 12:10 PM EST to 3:10 PM EST
- Where
- Putnam County, 1.2 mi E of Palatka Kay Arkin Ar
- Reported by
- Public
- Coordinates
- 29.650, -81.660
Public reported that 4.75 inches of rain fell within 3 hours.
A surface trough axis moved inland in the afternoon and enhanced convergence across our inland zones as diurnal instability peaked. Scattered strong to severe storms developed across inland NE FL in the afternoon and evening near the westward moving trough axis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A surface trough axis moved inland in the afternoon and enhanced convergence across our inland zones as diurnal instability peaked. Scattered strong to severe storms developed across inland NE FL in the afternoon and evening near the westward moving trough axis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 24, 10:52 AM EST, 1 hour 18 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
1152 AM EDT Fri Jun 24 2022
...STRONG TO ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
NORTHEAST AND NORTH CENTRAL FLORIDA...
...DANGEROUS HEAT INDEX VALUES THROUGH THE MID-AFTERNOON HOURS
ACROSS NORTH CENTRAL FL...
.UPDATE...
Late morning surface analysis depicts weak low pressure (1011
millibars) situated over the FL Big Bend region along a frontal
boundary that was sinking slowly southward across Interstate 10.
Meanwhile, high pressure (1019 millibars) was building southward
from the Ohio Valley and the Appalachians. Aloft...deep-layered
ridging was centered over Texas and the southern Plains states,
with this feature extending east-southeastward across our region.
Otherwise, troughing over New England and the Canadian Maritime
region was being reinforced by a potent shortwave diving
southeast of Long Island, while another trough remains situated
over the northern Rockies and the northern Plains region. Breezy
onshore winds have developed at most locations along and north of
the Interstate 10 corridor, with breezy onshore winds wedging
down the coast to around St. Augustine as of 15Z. Low and mid
level cloudiness has increased in coverage for coastal locations
north of St. Augustine, with a healthy cumulus field developing
south of the frontal boundary across north central FL.
Temperatures at 15Z ranged from the 85-90 degree range for
locations along and north of the front, with lower 90s already in
place across north central FL and the Suwannee Valley, where
dewpoints in the mid to upper 70s were creating heat index values
that were near or at heat advisory criteria (108 degrees) before
noon. In the wake of the frontal passage, dewpoints across inland
southeast GA were falling to around 70.
Short-term, high resolution guidance indicates that convection
will develop along the southward moving frontal boundary over
Clay/Putnam/Alachua/Bradford counties early this afternoon, with
activity then expanding in coverage and strengthening as it
expands south-southwestward across north central FL and southern
portions of the Suwannee Valley, with mesoscale boundaries also
possibly developing additional convection along the northeast FL
coast, generally from St. Augustine southward through Flagler
County during the mid-afternoon hours. Surface-based CAPE values
approaching 4,000 j/kg, steep low and mid-level lapse rates, and
plenty of deep moisture in place should result in pulsing
convection by the mid/late afternoon hours, especially as
mesoscale boundaries collide south of the I-10 corridor. Storms
should become strong, and a few severe storms will be possible for
locations along and west of the U.S. Highway 301 corridor later
this afternoon. Stronger activity will be capable of producing
downburst winds of 50-70 mph and could produce frequent lightning
strikes and heavy downpours, with slow storm motion possibly
bringing localized flooding to urban and low lying locations in
north central FL, particularly Gainesville, Ocala, and Palatka.
Mesoscale boundaries could spread at least scattered convection
towards northern portions of the Suwannee Valley or even across
the FL/GA border into Echols and Clinch Counties towards sunset.
We expanded the heat advisory to cover coastal portions of Flagler
and St. Johns Counties this afternoon, although heat index
criteria will likely only be met from Crescent Beach southward,
where the front will not arrive until the early to mid-afternoon
hours. Highs this afternoon will range from the upper 90s over the
Suwannee Valley to the upper 80s across coastal southeast GA and
coastal northeast FL from St. Augustine northward.
Convection will shift south and southwest of our region early this
evening, with any coastal convection south of St. Augustine
pushing over the near shore Atlantic waters and weakening towards
sunset. Onshore winds will likely bring a few coastal showers and
perhaps some low-topped convection onshore towards sunrise on
Saturday morning along the northeast FL coast. An onshore breeze
will keep coastal lows in the upper 70s to around 80, while inland
lows fall to the lower and mid 70s.
High pressure will strengthen slightly as it moves off the Mid-
Atlantic coast on Saturday, keeping a tight pressure gradient in
place across our region. Breezy onshore winds will tap a drier air
mass currently in place off the Carolina coast and will advect it
towards the southeast GA coast during the afternoon hours. Morning
convection along the I-95 corridor will push westward along this
inland-moving moisture gradient, with scattered to numerous
afternoon and evening convection expected to focus along the I-75
corridor and across north central FL, just north of the stalled
frontal boundary that should be located near the I-4 corridor. A
dry afternoon is likely from St. Augustine northward along the
I-95 corridor, where PWATs will fall below 1.5 inches. Breezy
onshore winds will keep coastal highs in the mid to upper 80s,
while inland highs generally reach the lower 90s before convection
increases in coverage during the afternoon hours.
&&
.MARINE...
A frontal boundary entering the northeast Florida waters late this
morning will push slowly southward this afternoon. Onshore winds
will strengthen to Caution levels of 15-20 knots this afternoon
both near shore and offshore as high pressure centered over the
Mid-Atlantic region wedges down the southeastern seaboard in the
wake of the frontal passage. Seas of 3-5 feet will prevail through
Saturday night. Showers and thunderstorms are expected to
increase in coverage over the northeast Florida waters this
afternoon and evening, with less coverage expected during the
weekend as the front moves south of our local waters.
Breezy easterly winds will gradually diminish on Sunday as high
pressure shifts off the Mid-Atlantic coast and the frontal
boundary dissipates over the Florida peninsula. A weak pressure
pattern will then prevail over our local waters early next week
ahead of another frontal boundary that will likely stall to the
northwest of our region by midweek. Seas of 2-4 feet are expected
both near shore and offshore from Sunday through Tuesday.
Rip Currents: Breezy onshore winds this afternoon will create a
high-end moderate risk at area beaches that will likely persist
through the weekend.
&&
.FIRE WEATHER...
Dangerously high heat index values will prevail through the mid-
afternoon hours across most of northeast and north central FL.
Strong to isolated severe thunderstorms will develop across
northeast and north central FL this afternoon and evening.
Damaging wind gusts, slow moving downpours, and frequent lightning
strikes are expected within stronger storms that develop. A few
thunderstorms will be possible across inland southeast GA late
this afternoon through the early evening hours. Outside of
thunderstorm activity, breezy easterly surface and transport winds
will overspread our region from east to west, resulting in good
dispersion values. Scattered to numerous showers and thunderstorms
are expected along the Interstate 75 corridor on Saturday
afternoon and evening, with widely scattered activity possible
elsewhere. Breezy easterly transport winds will prevail for
locations east of the I-75 corridor, and marginally high daytime
dispersion values are expected across inland portions of southeast
GA during the afternoon hours.
&&
.PREV DISCUSSION [821 AM EDT]...
.NEAR TERM [Today Through Tonight]...
A broad area of low pressure across the FL big bend area around
1009 mb will gradually drift west through the evening hours, while
a weak front slides southward from eastern GA into our area. The
front may move as far as south as at least St Augustine to Gainesville
to near Live Oak, oriented along a northwest-southeast zone.
There is some uncertainty on the frontal position by the evening
hours as we expect convection to develop due to increased moisture
and frontal convergence. The best chance of convection will be
inland as the low level flow turns onshore due to high pressure
building in behind the front. NAM soundings inland shows a high
MLCAPE of about 3550 J/kg, DCAPE of about 950 J, and steep low
level lapse rates so anticipate strong gusty winds in the some of
the stronger thunderstorm cores. Anticipate a couple of severe
storms are possible, and SPC has shown a marginal risk of severe
storms of mainly inland zones. Storm motion expected to be weak
to the south and southwest, but locally heavy rainfall expected
due to the high moisture with PWATs near 2 inches and strong
updrafts. Despite the convection, there looks to be a window of
heat advisory criteria (heat index 108) being met. At this time,
advertised heat advy from about 11 am-4 pm for most of inland
northeast FL and parts of inland southeast GA. Now, if the
convection comes on early and becomes widespread, the advisory may
be canceled before the expiration.
Most of the evening convection will be inland, though outflows
from inland areas may interact with the easterly flow along the
coastal areas to bring a threat of some showers and storms there.
Overnight, the frontal zone and very moist airmass with PWATS of
2+ inches will continue a low chance of showers and potential
storms, oriented basically from the Suwannee Valley area to St
Johns and Flagler counties. Lows will be in the lower to mid 70s,
possible some upper 70s at the coast due to a persistent east
wind.
.SHORT TERM [Saturday Through Sunday night]...
Breezy onshore flow will prevail through the weekend as a surface
high wedges along the southeastern coast. Meanwhile aloft an
upper ridge over the mid/lower Mississippi will begin to flatten
and retrograde as troughing swings into the northern Plains. This
will result in deeper flow turning from north to northeasterly and
subsequently advecting a drier airmass into southeastern GA on
Sunday.
On Saturday, sufficient moisture (PWAT 1.75-2") will lead to
scattered to numerous storms at inland locations with most
activity focused along the the sea breeze merger, which will be
along the I-75 corridor. Based on forecast soundings across the
interior, there will be a chance of strong downburst winds with
robust convection along the sea breeze merger. Amid rich moisture,
strong storms will also be capable of substantial rain rates and
localized flooding.
Moisture will pool across northeast FL Sunday while drier air
spreads into southeast GA on an east-northeasterly low level
flow. This will limit diurnal convection to inland areas along and
south of I-10. Convection will generally fade Sunday evening;
however, there may be isolated showers overnight coming into off
the Atlantic as an inverted trough edges toward the coast.
Losing influence of the upper ridge in concert with the onshore
flow will bring temperatures back into seasonable ranges over the
weekend. Near the coast expect highs in the upper 80s to near 90
while inland locations can expect readings in the lower 90s.
.LONG TERM [Monday Through Friday]...
High pressure will push well to northeast early next week as
frontal boundary sags into the southeastern US. The front is
progged to decelerate and stall across southern GA Tuesday and
linger through Thursday before final dissipating toward the end of
the week. Meanwhile, a deep southerly flow will send a moisture
surge up the Florida peninsula ahead of the front. This will
recharge diurnal instability and afternoon thunderstorm chances by
Wednesday with continued chances through the end of the week.
While most convection next week is likely to be focused along the
sea breezes, there will be Tropical Upper Tropospheric Trough
(TUTT) in the vicinity which may invigorate convection further.
Overall, there is a lot of uncertainty with the TUTT with ensemble
clusters solutions all over the place. One cluster steers it into
the eastern GOMEX, another pushes it north over FL, while others
keep it east of FL and over the Bahamas. If it tends to push up
the peninsula, there will be a higher chance of pulse severe
storms toward the end of the next work week. Something to monitor
over the next few days. Temperatures will warm near the coast as
prevailing flow shifts southerly next week. Highs are expected to
be seasonal and generally read in the low to mid 90s areawide.
.AVIATION...
[Through 12Z Saturday]
IFR ceilings will prevail at SGJ through around 14Z. Otherwise,
VFR conditions will prevail through at least 16Z at the regional
terminals. Showers and thunderstorms will develop near the
northeast FL terminals after 16Z, with GNV and SGJ expected to
experience sub-VFR conditions initially, with thunderstorm
activity then spreading to the Duval County terminals after 18Z.
We included TEMPO groups at each of the northeast FL terminals for
briefly gusty winds and MVFR visibilities during heavier
downpours through around 00Z this evening. VFR conditions are
likely to prevail at SSI, where breezy onshore winds will remain
sustained at 10-15 knots into the evening hours. An occasional
shower may migrate from the Atlantic waters towards the SSI
terminal through tonight. South to southwesterly surface winds
around 5 knots will prevail at the northeast FL terminals through
around 15Z, with surface winds then shifting to east-northeasterly
and increasing to 10-15 knots this afternoon. Outside of
thunderstorm impacts, sustained speeds will remain at 5-10 knots
overnight at SGJ.
.HYDROLOGY...
Potential for locally rainfall inland areas may result in
localized flooding in poor drainage areas today. HREF showing
potential for 3-4 inches in some spots around Alachua, Putnam,
and Marion counties this aftn to this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 95 72 93 68 93 / 40 30 30 10 10
SSI 89 79 86 77 89 / 20 20 30 10 10
JAX 93 75 90 71 89 / 40 30 30 20 20
SGJ 92 78 87 77 87 / 60 40 40 20 20
GNV 96 72 90 70 90 / 80 50 60 20 40
OCF 96 72 90 71 90 / 80 60 70 30 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 4 PM EDT this afternoon for Baker-Bradford-
Central Marion-Coastal Flagler-Coastal St. Johns-Eastern
Alachua-Eastern Clay-Eastern Marion-Eastern Putnam-
Gilchrist-Hamilton-Inland Flagler-Inland Nassau-Inland St.
Johns-Northern Columbia-South Central Duval-Southern
Columbia-Suwannee-Trout River-Union-Western Alachua-Western
Clay-Western Duval-Western Marion-Western Putnam.
GA...Heat Advisory until 4 PM EDT this afternoon for Atkinson-Clinch-
Echols-Northeastern Charlton-Northern Ware-Southern Ware-
Western Charlton.
AM...None.
&&Special Weather Statement
National Weather Service Jacksonville FL
1257 PM EDT Fri Jun 24 2022
FLZ137-237-241730-
Eastern Putnam FL-Western Putnam FL-
1257 PM EDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of central Putnam
County through 130 PM EDT...
At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palatka, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palatka, Interlachen, East Palatka, George's Lake, Florahome, Bardin,
Hollister, San Mateo, Satsuma and Welaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2944 8172 2972 8200 2981 8183 2962 8152
2957 8152
TIME...MOT...LOC 1657Z 331DEG 9KT 2960 8165
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NELSONSpecial Weather Statement
National Weather Service Jacksonville FL
1259 PM EDT Fri Jun 24 2022
FLZ031-232-241730-
Western Clay FL-Bradford FL-
1259 PM EDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of southeastern
Bradford and southwestern Clay Counties through 130 PM EDT...
At 1259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Keystone Heights, moving west at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Starke, Keystone Heights and Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2978 8208 2978 8211 2979 8211 2980 8212
2982 8213 2984 8215 2984 8217 2996 8218
2994 8194 2980 8194
TIME...MOT...LOC 1659Z 085DEG 5KT 2986 8202
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NELSONSpecial Weather Statement
National Weather Service Jacksonville FL
106 PM EDT Fri Jun 24 2022
FLZ033-038-133-138-241730-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Inland St. Johns FL-
106 PM EDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of Flagler and
southeastern St. Johns Counties through 130 PM EDT...
At 106 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hastings, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palm Coast, Bunnell, Hastings, Andalusia, Spuds, Espanola and Elkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2940 8116 2939 8116 2934 8142 2940 8142
2939 8146 2955 8152 2975 8153 2983 8147
2981 8134 2941 8115
TIME...MOT...LOC 1706Z 027DEG 7KT 2975 8145
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NELSONThe Jacksonville radar (KJAX), 93 km away, was scanning. The volume nearest the first event began at 17:09 UTC.
10 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Public reported that 4.75 inches of rain fell within 3 hours.
Flagler county EM reported a tree was down halfway across SR 100 at Bertha road.
Putnam county EM reported a tree fell on a house in Buffalo Bluff, FL.
Marion county 911 call center reported a large tree was down along west highway 326 blocking lanes.
Marion county 911 call center reported a roof collapse of a residential home due to a thunderstorm.
Alachua county 911 call center reported multiple trees were down blocking lanes on CR 225.
Suwannee county 911 call center reported significant damage was reported to homes, vehicles and barns and many trees and power lines down along US HWY 129. At Mystic Jungle Educational Facility, there was damage to animal enclosures, breaking the top of their fences and ripping the tin roof off of an enclosure. Large trees were also snapped. Public also reported that there was damage to the dairy farm near Mystic Jungle. Damage was done by downburst/straight line winds.
Marion county 911 call center reported a roof collapse at a Popeyes restaurant due to wind. Time estimated by radar.
Hamilton county 911 call center reported a tree was down blocking NW CR 141. Time was estimated by radar.
Alachua county 911 call center reported multiple trees were down along CR 231. Time was estimated by radar.
Suwannee county 911 call center reported a tree was down blocking lanes along 138th ST. Time was estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032588, 1032578, 1032580, 1032581, 1032583, 1032582, 1032595, 1032587, 1032585, 1032590, 1032591.